Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medication Off or Stop/Start Therapy?
Mar 20, 2003

Dear Doctor

I was diagnosed HIV positive on 17/1/1997 with CD4 294(15) and Viral Load 28,480(log 4.454) and started drugs, AZT and DDI twice a day.

21/3/97 CD4 410(22) VL 1040(3.017) 24/5/97 CD4 600(22) VL 8496(3.929) 12/9/97 CD4 680(30) VL <500(2.7) 13/2/98 CD4 574(23) VL <500(2.7) 26/6/98 CD4 401(18) VL 5,307

From August onwards, drugs were changed to 3TC, D4T, and Viraceo

16/10/98 CD4 339(16) VL <50(1.7) 22/2/99 CD4 380 VL <50(1.7) 22/7/99 CD4 448 VL <400 22/11/99 CD4 452 VL <50(1.7) 6/3/2000 CD4 432(19) VL 171(2.23)

From April 2000, I had problems on stomach pain and liver, then my dedications were changed to 3TC, AZT, and Stocrin

9/6/00 CD4 610(23) VL 61(1.79) 27/9/00 CD4 410(18) VL <50(1.7) 23/3/00 CD4 406(21) VL <50(1.7) 23/11/01 CD4 342(20) VL <50(1.7) 22/3/02 CD4 490(25) VL <50(1.7) 16/8/02 CD4 470(24) VL <50(1.7) 14/2/03 CD4 497(26) VL 282(2.45)

I have 2 questions herepf:

1. Can I do mediactions off? If yes, how can I do? 2. If no, can I do Stop/Start Therapy?

Of course, these 2 must b consulted with my doctor.

Thanking you in advance for your immediate attention

Best regards

Response from Dr. Henry

When you stop treatment your CD4 count starts heading back towards its lowest level and the viral load usually heads back to its highest level. Your baseline (pre-treatment levels weren't too bad but I would still be uncomfortable stopping meds). For one thing you likely have some modest resistance to the NRTI class with possibly some low level resistance to either Viracept or Sustiva. An alternative would be to switch your meds around a bit or watch how you do on your current regimen (in the US we might consider adding tenofovir or abacavir in this situation). A trial off treatment is not out of the question but stopping the Stocrine (=Sustiva) can result in resistance due to its long persistence in the blood. If you stop meds I recommend stopping the Stocrine 3-4 days before stopping the other meds. I don't recommend start/stop therapy with that regimen for the same reason (too risky to develop resistance to Stocrine). KH



Previous
Want to know about Vaccine.
Next
Exposure to efavirenz in late pregnancy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement